KAREN LAGRANGE COX
Illicit fentanyl has greatly impacted our community, per Dr. Kenneth Odinet, Lafayette Parish Coroner.
“Fentanyl does not discriminate from someone struggling with addiction to some experimenting for the first time. This drug is claiming the lives of young and old. It affects all races and socioeconomic backgrounds. You only have one life to life and with fentanyl there are no do-overs. One bad decision could be your last.”
In Louisiana alone, synthetic opioid poisoning deaths increased 115% from 2019 to 2020.
Fentanyl is a powerful synthetic opioid which is fifty (50) times stronger than heroin and one hundred (100) times stronger than morphine, is extremely dangerous and addictive. (from https://www.cdc.gov/stopoverdose/fentanyl/)
Two milligrams of fentanyl, which is equal to 10-15 grains of tablet salt, is considered a lethal dose. Laboratory testing would be needed to find out how much fentanyl is in a pill, power, patch, etc. Any color, shape or size of fentanyl should be considered extremely dangerous.
According to a press release issued on December 21, 2021 by the Drug Enforcement Association (DEA):
“DEA officials warn that criminal drug networks in Mexico are mass-producing deadly fentanyl and fentanyl-laced, fake prescription pills, using chemicals sourced largely from China. These fake prescription pills are designed to appear nearly identical to legitimate prescriptions—such as Oxycontin®, Percocet®, Vicodin®, Adderall®, Xanax® and other medicines—and have been found in every state in the country.“
“Rainbow fentanyl” is a brightly colored fentanyl that comes in various shapes, sizes and colors. It can be found in pills, powder and blocks that resemble sidewalk chalk. It has also been made to look like colorful candy which can be attractive to children.
Opioids consist of codeine, morphine, oxycodone, heroin, and many more.
For more information, visit https://www.dea.gov/onepill
Naloxone (Narcan) – a Medication Designed to Rapidly Reverse Opioid Overdose
Narcan may help in preventing an opioid overdose. It is good to have on in the event someone near you overdoes on an opioid. It may require larges does of Narcan to reverse.
Narcan (naloxone) is an easy-to-use, safe nasal spray that can reverse the lethal effects of an overdose. Narcan is available at most pharmacies in Louisiana. You can also find Narcan by contacting your local human services district or authority. ldh.la.gov/OBHLGE
What does Narcan do?
- Opioid antagonist—it binds to and blocks opioid receptors
- May reverse the effects of opioids
- May quickly restore normal respiration in OD patient
- May need more than one dose of Naloxone
- Keep Narcan in first aid kits or have SROs carry it
- You can purchase over the counter in Louisiana
- If you are on Medicaid, it is FREE at any major pharmacy
- Receive Narcan at no charge by asking your parish health unit nurse
- Call 211 or text “Opioid” to 898-211
- Call Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline: 1–800–662–HELP (4357)
Lean more at OpioidHelpLA.org